Illinois, 2017

Tornadoes and Hail in Illinois, March 6 to 7, 2017

March 6 to 7, 2017 · NWS LSX · 14 events in 9 counties and zones

As a cold front moved across the region, a squall line developed and moved rapidly east across the forecast area. There were numerous reports of damaging winds, large hail and 8 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved across the region, a squall line developed and moved rapidly east across the forecast area. There were numerous reports of damaging winds, large hail and 8 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 6, 6:18 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 6, 6:18 PM CST, 4 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
618 PM CST Mon Mar 6 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 351 PM CST Mon Mar 6 2017

Focus remains the severe threat for this evening/overnight.

Not much has changed from the prev discussion. Main question
remains if convection can develop ahead of the approaching line.
Latest guidance is trending twd this convection not developing or
at least not until much later in the event.

With the main focus being the line, a few things change slightly.
The main threat is still damaging winds and isolated tornadoes
with the QLCS with 0-1 km shear of 40 kts and 0-3km shear of
around 20 kts. Severe threat shud diminish somewhat as the line
approaches the MS River, but at least a severe wind threat shud
continue into the IL counties. Expect the severe threat to exit
the CWA around 09z tonight.

Still expecting strong/gusty wly winds on Tues. Latest guidance
suggests winds will remain just below adv criteria, but will need
to continue to monitor updates.

Tilly

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 337 PM CST Mon Mar 6 2017

(Tuesday Night - Next Monday)

Cooler weather will continue to filter into the mid-Mississippi
Valley behind the closed low near Hudson Bay Tuesday night. Pressure
gradient stays up high enough between high pressure across the lower
Mississippi Valley and the low across SE Canada to keep WSW winds up
around 5-10 knots overnight. This in turn should help keep
temperatures above the freezing mark across vast majority of the
CWA.

Northwest flow aloft will be the rule for the rest of the extended
period with a few different disturbances to keep an eye on through
the weekend and into early next week. Timing and track of these
shortwaves this far out is problematic to say the least and impacts
on sensible weather...particularly Saturday's event...will be large
so forecast uncertainty with this package is quite high heading into
the weekend.

First subtle NW flow shortwave looks to move through the region late
Thursday and Thursday night. While mid/upper level forcing for
ascent does not look particularly strong nor focused...strong low-
level warm/moist advection is expected to yield a round of showers
with the best chance of across the southern third of the forecast
area.

Medium-range guidance suggests a strong arctic high pressure system
to come into the northern CONUS on Friday with the closed low across
Hudson Bay moving southeastward toward the northeastern United
States. This cold/dry antecedant airmass will likely set the stage
for a late winter/early spring winter weather event somewhere over
the midsection of the country early this weekend. As alluded to
above...very uncertain forecast but this is something to watch
moving forward. 1200 UTC deterministic (and ensembalistic) guidance
has shifted further to the S/W with the track of the low-level
cyclone which puts the CWA within the cold sector increasing the
chances for wintry precipitation.

Below normal temperatures are likely this weekend with the coldest
morning likely on Sunday behind the system. Widespread low
temperatures in the 20s appear likely but these readings could be
lower depending on what happens on Saturday.

Yet another disturbance takes aim on the bi-state region on Monday
and may bring another round of precipitation. At this point...this
system looks further to the north and warmer and would likely yield
mostly if not all plain rain.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 553 PM CST Mon Mar 6 2017

Primary concern tonight is the line of strong thunderstorms
currently entering far northwest Missouri. Expect this line to
increase speed this evening as it continues to develop. Isolated
to widely scattered showers and thunderstorms are possible ahead
of the line as well. A compromise between radar trends and short
range model guidance indicate that the line will be entering our
far northwestern counties between 03Z and 04Z this
evening...continuing to the southeast at 35-45kts. The line should
be into east central Missouri by 05-07Z and across most of our
Ozark and south central Illinois counties by 08-11Z. Expect brief
low VFR and IFR vsbys with the strongest storms, as well as
scattered wind gusts in excess of 40kts. The cold front driving
this line will turn the wind to the west- northwest. Gusty west-
northwest flow and VFR conditions are expected through Tuesday.

SPECIFICS FOR KSTL:

Primary concern is the line of strong storms over northwest
Missouri at this time. The line is expected to reach Lambert
between 06-07Z. Until then, an isolated shower or thunderstorm may
affect the terminal. When the line reaches Lambert, a period of
MVFR and possibly IFR visibility in heavy rain is likely...with
wind gusts possibly in excess of 35-40kts...though am not
confident enough to include this in the tempo at this time.
Conditions should improve pretty rapidly after the storms pass.
The cold front behind the line will shift the wind to the west-
northwest and gusty wind and VFR conditions are expected behind
the front through Tuesday.

Carney

&&

.FIRE WEATHER...
Issued at 341 PM CST Mon Mar 6 2017

Very low humidity values of 15 to 20 percent along with strong
and gusty westerly winds across northeast, central, and east-
central Missouri as well as west-central IL. These conditions
will be conducive to high fire danger Tuesday afternoon. However,
there is plenty of uncertainty in fuel moisture levels given the
forecast for a round of showers and thunderstorms expected
tonight. If the fuels dry out sufficiently, a red flag warning may
need to be issued but given the aforementioned uncertainty with
respect to fuel moisture levels on Tuesday, a fire weather watch
was issued with this forecast package.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Audrain MO-Boone MO-Callaway MO-Cole MO-Franklin MO-
     Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Shelby MO-Warren MO.

     Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-Moniteau
     MO-Monroe MO-Ralls MO-Shelby MO.

IL...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-Pike
     IL.

     Wind Advisory until 6 PM CST this evening for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Mar 6, 3:52 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CST Mon Mar 6 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 PM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms will be possible tonight, mainly during the
evening and overnight hours. The primary severe threat will be
damaging winds, but there could also be large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a fire weather watch Tuesday afternoon due to very low
relative humidity values, gusty west winds, and drying fuels.

High fire danger is likely Wednesday afternoon for portions of
northeast Missouri and west-central Illinois due to low relative
humidity values, strong west southwest winds, and low fuel
moisture.

A rain/snow mix is likely late Friday night and early Saturday
morning, mainly across portions of northeastern Missouri and
west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

Gosselin

In the hours before

Local storm report, Mar 6, 7:48 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     NON-TSTM WND GST KLIEVER                 38.70N  92.50W
03/06/2017  M44 MPH          MONITEAU           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700222

CARNEY
Local storm report, Mar 6, 10:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             8 S HARRISBURG          39.03N  92.46W
03/06/2017  E0.75 INCH       BOONE              MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700223

BYRD
Local storm report, Mar 6, 10:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             LA GRANGE               40.05N  91.50W
03/06/2017  M0.70 INCH       LEWIS              MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700224

WALSH

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Hail, Adams

When
March 6, 10:30 PM CST
Where
Adams County, Quincy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -91.400

Thunderstorm Wind, Adams

When
March 6, 10:41 PM CST
Where
Adams County, (Uin)quincy Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.950, -91.200

Thunderstorm Wind, Pike

When
March 6, 11:34 PM CST
Where
Pike County, Pleasant Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.450, -90.870

Thunderstorm winds blew over a utility pole in town.

Thunderstorm Wind, Greene

When
March 7, 12:11 AM CST
Where
Greene County, Roodhouse
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.480, -90.370

Thunderstorm Wind, Madison

When
March 7, 12:45 AM CST
Where
Madison County, 1.44 mi S of Fairmont
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.899, -90.198

Thunderstorm winds snapped off several large tree limbs.

Thunderstorm Wind, Macoupin

When
March 7, 12:45 AM CST
Where
Macoupin County, 0.85 mi NW of Bunker Hill to 1.02 mi NNE of Bunker Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -89.960

Thunderstorm winds took some shingles off of roofs, knocked over fences and snapped a few small trees around town. Also, some sheet metal was torn off of a couple of barns in the area.

Tornado, Macoupin

When
March 7, 12:50 AM CST to 12:57 AM CST
Where
Macoupin County, 0.46 mi SE of Sawyerville to 3.31 mi NNE of Mt Olive
Rating
EF1
Path length
6.71 mi
Path width
100 yd
Continued into
Montgomery, Il (LSX)
Reported by
NWS Storm Survey
Coordinates
39.075, -89.815

A tornado first formed on the southwest side of Sawyerville, destroying one garage and damaging two cars inside. Damage was rated EF1 in this area. Several outbuildings sustained minor to moderate damage as well as the tornado moved through the southern portions of town. Most damage was to trees and loss of roof covering on homes and outbuildings. Several power poles were also downed. Further to the northeast, the tornado caused similar damage in the Lake Kaho area. The tornado crossed Interstate 55 near Panther Creek Road, continued northeast crossing into Montgomery County about 2.2 miles northeast of Interstate 55.

Thunderstorm Wind, Macoupin

When
March 7, 12:52 AM CST
Where
Macoupin County, 0.89 mi SW of Staunton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.012, -89.793

Thunderstorm winds blew the awning off of a business in town.

Tornado, Montgomery

When
March 7, 12:57 AM CST to 1:03 AM CST
Where
Montgomery County, 4.33 mi SSW of Litchfield Muni Arpt to 3.45 mi ESE of Litchfield
Rating
EF0
Path length
6.21 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.112, -89.699

The tornado continued northeast crossing into Montgomery County about 2.2 miles northeast of Interstate 55. After crossing U.S. Route 66, the tornado caused minor roof and tree damage on East First Road just south of Grosenheider Lane. For the remainder of the track, minor roof, siding and tree damage was observed. The tornado dissipated southeast of Litchfield along Flat School Road. Damage was rated EF0 in Montgomery County. Overall, the tornado was rated EF1 with a path length of 12.92 miles and a max path width of 100 yards.

Thunderstorm Wind, Montgomery

When
March 7, 1:04 AM CST
Where
Montgomery County, 4.33 mi ESE of Litchfield
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.148, -89.580

Thunderstorm winds snapped off several large tree limbs.

Thunderstorm Wind, Monroe

When
March 7, 1:05 AM CST
Where
Monroe County, Columbia
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.450, -90.200

Thunderstorm winds blew down a highway sign on I-255.

Tornado, Montgomery

When
March 7, 1:14 AM CST to 1:19 AM CST
Where
Montgomery County, 0.45 mi NNE of Irving to 1.54 mi SE of Coalton
Rating
EF1
Path length
7.17 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.206, -89.397

A tornado formed on east side of Irving and moved northeast. The bulk of the damage was EF0 with downed large tree limbs and partial removal of metal covering of farm outbuildings. A couple of grain bins, empty, were tossed into fields about 100 to 200 yards, on North 16th Avenue, just west of Witt Trail. One home east of Witt had the chimney blown off. A barn at the same location was pushed such that it ended up leaning about 6 inches off center. The tornado lifted and dissipated on Hillside Avenue about a quarter of a mile east of the intersection with East 22nd Road. Overall, the tornado was rated EF1 with a path length of 7.17 miles and a max path width of 100 yards.

Thunderstorm Wind, St. Clair

When
March 7, 1:27 AM CST
Where
St. Clair County, Mascoutah
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.500, -89.800

Thunderstorm Wind, Clinton

When
March 7, 1:45 AM CST
Where
Clinton County, 3.01 mi SE of Beckemeyer
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.565, -89.396

Thunderstorm winds blew down a large tree at Redwood Street and Camp Joy Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686648, 686652, 686667, 686677, 686698, 686699, 686707, 686700, 686708, 686712, 686719, 686717, 686720, 686723.